Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 97, NWS Amarillo, TX

May 28, 2018Hansford County, Sherman County, Texas; Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 2018, 7:15 PM CDT for Hansford County, Sherman County, Texas; Texas County, Oklahoma. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2018, 7:15 PM CDT (00:15 UTC)
Expired
May 28, 2018, 8:15 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Texas County, OK, Hansford County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 128 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:17 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS54 KAMA 290015
SVRAMA
OKC139-TXC195-421-290115-
/O.NEW.KAMA.SV.W.0097.180529T0015Z-180529T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
715 PM CDT MON MAY 28 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  South central Texas County in the Panhandle of Oklahoma...
  Northeastern Sherman County in the Panhandle of Texas...
  Northwestern Hansford County in the Panhandle of Texas...

* Until 815 PM CDT

* At 715 PM CDT, a severe thunderstorm was located near Texhoma, or
  20 miles southwest of Guymon, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3616 10174 3629 10203 3650 10202 3650 10146
      3669 10123 3650 10116 3628 10139
TIME...MOT...LOC 0015Z 208DEG 38KT 3647 10173 

HAIL...1.25IN
WIND...60MPH
 
$$

DGW
2 follow-up statements
736 
WWUS54 KAMA 290055
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
755 PM CDT MON MAY 28 2018

OKC139-TXC195-421-290115-
/O.CON.KAMA.SV.W.0097.000000T0000Z-180529T0115Z/
Texas OK-Sherman TX-Hansford TX-
755 PM CDT MON MAY 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL TEXAS...NORTHEASTERN SHERMAN AND NORTHWESTERN
HANSFORD COUNTIES...

At 755 PM CDT, a severe thunderstorm was located 5 miles east of
Hough, or 11 miles north of Guymon, moving northeast at 45 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3626 10196 3650 10182 3650 10146 3669 10123
      3650 10116 3628 10139 3616 10174
TIME...MOT...LOC 0055Z 208DEG 38KT 3685 10148 

HAIL...1.50IN
WIND...60MPH
 
$$

DGW
923 
WWUS54 KAMA 290113
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
813 PM CDT MON MAY 28 2018

OKC139-TXC195-421-290122-
/O.EXP.KAMA.SV.W.0097.000000T0000Z-180529T0115Z/
Texas OK-Sherman TX-Hansford TX-
813 PM CDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TEXAS...
NORTHEASTERN SHERMAN AND NORTHWESTERN HANSFORD COUNTIES WILL EXPIRE
AT 815 PM CDT...
    
This Severe Thunderstorm Warning has been replaced by a new warning 
for the same counties that is in effect until 915 PM CDT.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3626 10196 3650 10182 3650 10146 3669 10123
      3650 10116 3628 10139 3616 10174
TIME...MOT...LOC 0112Z 208DEG 38KT 3700 10138 

$$

Bieda

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:34 PM CDT, 41 minutes earlier.

Area forecast discussion, May 28, 6:34 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
634 PM CDT Mon May 28 2018

.AVIATION...
00Z TAF Cycle

VFR conditions will prevail at all three TAF sites except in and
near showers and thunderstorms where MVFR conditions will be
possible between 00Z and 04Z Tuesday. Southeast and south winds 15
to 25 knots with gusts to near 30 and 35 knots will be possible
and then winds decreasing to 10 to 20 knots after 04Z to 08Z
Tuesday. Winds at the Guymon and Dalhart TAF sites are expected to
become north and northeast 5 to 15 knots after 04Z to 08Z Tuesday
and then becoming southwest and west after 14Z to 20Z Tuesday.

Schneider

&&

.PREV DISCUSSION... /Issued 340 PM CDT Mon May 28 2018/

DISCUSSION...
Expecting storms today across the area and a severe thunderstorm
watch has already been issued. Visible satellite is showing a cu
field forming in the northwest and north central Panhandles.
Storms are expected to form along and ahead of the dryline that is
currently in eastern New Mexico and creeping into the far western
corner of Cimarron County. Bulk shear is around 30 to 40 kts and
soundings show 1200 to 2500 J of surfaced based CAPE with a
veering profile. This will allow for storms to be supercellular.
CAMs are showing discrete cells that may become more of a broken
line as the evening progresses. Large hail up to 2 inches or so
and damaging winds will be the main threats. LCL levels are
around 9000ft in the south and around 6000ft in the north. This
combined with 0-1km helicity in the north of 100-300 m squared per
s squared will also bring a window tonight, especially in the
north, for an isolated tornado or two. Storms will likely start
around 21Z and be out of the area by around 04Z. Any storms that
linger over an area may produce some localized flooding.

The mid level short wave responsible for the storms tonight will
push east and another will replace it tomorrow but further north
and keep storms mostly in the northeast corner of the area. A cold
front Wednesday will bring more storm potential to the northern
third of the Panhandles. Upper level southwest flow will return to
the area on Thursday and combine with downsloping winds to bring
high temps into the 100s for most of the region on Friday.
Troughing develops down the western coastline during this time and
begins to push eastward over the weekend and brings more chances
for storms again starting Sunday.

Beat

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 28, 3:08 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
308 PM CDT Mon May 28 2018

OKZ001>003-TXZ001>020-317-290900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
308 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible across much of the Panhandles. Some
storms may become severe with large hail bigger than golf balls
and damaging winds. Isolated tornadoes will also be possible.
Heavy rain from the strongest storms may produce localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible Tuesday and Wednesday across
northern parts and again on Sunday for the whole area. Some of
the storms may become severe with large hail and damaging winds
the main threats.

High temperatures may warm to 105 degrees or higher in Palo Duro
Canyon State Park on Friday. Therefore, a heat advisory may become
necessary.

.SPOTTER INFORMATION STATEMENT...

Spotters should stay alert for severe weather this afternoon and
evening.

Beat

In the hours before

Local storm report, May 28, 6:16 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 W SPEARMAN            36.20N 101.27W
05/28/2018  M1.00 INCH       HANSFORD           TX   STORM CHASER

&&

EVENT NUMBER AMA1800142

WEBER
Local storm report, May 28, 6:27 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             6 N TEXHOMA             36.59N 101.78W
05/28/2018  M1.00 INCH       TEXAS              OK   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1800143

BIEDA
Special weather statement, May 28, 6:31 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
631 PM CDT MON MAY 28 2018

TXZ012-290000-
Potter TX-
631 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTER COUNTY UNTIL
700 PM CDT...

At 631 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Valley De Oro, or 16 miles northwest of Amarillo,
moving north at 25 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Valley De Oro and Bushland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3522 10217 3530 10217 3554 10213 3543 10177
      3518 10200 3518 10205
TIME...MOT...LOC 2331Z 199DEG 22KT 3538 10200

DGW
Local storm report, May 28, 6:46 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
646 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             TEXHOMA                 36.51N 101.79W
05/28/2018  E1.25 INCH       TEXAS              OK   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL REPORTED.

&&

EVENT NUMBER AMA1800144

BIEDA
Local storm report, May 28, 7:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
706 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             GOODWELL                36.59N 101.63W
05/28/2018  M1.25 INCH       TEXAS              OK   EMERGENCY MNGR

            EMERGENCY MANAGER IS REPORTING QUARTER TO HALF DOLLAR
            SIZE HAIL.

&&

EVENT NUMBER AMA1800145

BIEDA
Local storm report, May 28, 7:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     HAIL             GOODWELL                36.59N 101.63W
05/28/2018  M1.75 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA1800146

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:24 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman50 min
May 28, 7:28 PM CDTSevere Thunderstorm WarningAMAOchiltree62 min
May 28, 7:36 PM CDTSevere Thunderstorm WarningAMAHutchinson, Moore, Oldham, Potter39 min
May 28, 7:37 PM CDTAreal Flood AdvisoryAMAHansford, Moore, Sherman3 hr
May 28, 7:45 PM CDTSpecial Weather StatementAMAMoore30 min
May 28, 7:50 PM CDTAreal Flood AdvisoryAMAHartley, Moore, Oldham, Potter3 hr
May 28, 7:54 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall53 min
May 28, 8:11 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree, Sherman64 min
May 28, 8:12 PM CDTSpecial Weather StatementAMAMoore33 min
May 28, 8:25 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore50 min
May 28, 8:32 PM CDTTornado WarningAMAHansford, Sherman43 min
May 28, 8:35 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter55 min
May 28, 9:12 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree63 min
May 28, 9:13 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree62 min
May 28, 9:25 PM CDTSpecial Weather StatementAMAHutchinson35 min
May 28, 10:13 PM CDTSevere Thunderstorm WarningAMAHansford, Lipscomb, Ochiltree, Roberts62 min
May 28, 10:34 PM CDTTornado WarningAMAOchiltree, Roberts41 min
May 28, 11:06 PM CDTTornado WarningAMALipscomb, Ochiltree20 min
May 28, 11:10 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree65 min
May 28, 11:49 PM CDTSevere Thunderstorm WarningAMALipscomb56 min
May 29, 4:27 PM CDTSpecial Weather StatementAMARoberts33 min
May 29, 4:34 PM CDTSpecial Weather StatementAMAOchiltree26 min
May 29, 4:40 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts65 min
May 29, 4:46 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler59 min
May 29, 5:25 PM CDTSevere Thunderstorm WarningAMALipscomb74 min
May 29, 5:29 PM CDTSevere Thunderstorm WarningAMACollingsworth, Gray, Hemphill, Roberts, Wheeler91 min
May 29, 5:31 PM CDTTornado WarningAMAGray, Wheeler44 min
May 29, 6:05 PM CDTTornado WarningAMAWheeler40 min
May 29, 6:21 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler24 min
May 29, 6:26 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler79 min
May 28, 7:01 PM CDTSevere Thunderstorm WarningAMATexas59 min
May 28, 7:38 PM CDTTornado WarningAMATexas39 min
May 28, 7:59 PM CDTSevere Thunderstorm WarningAMATexas61 min
May 28, 8:27 PM CDTTornado Warning Tornado observedAMABeaver, Texas48 min
May 28, 9:24 PM CDTSpecial Weather StatementAMATexas36 min
May 28, 10:11 PM CDTSevere Thunderstorm WarningAMABeaver, Texas32 min
May 28, 10:42 PM CDTSevere Thunderstorm WarningAMABeaver41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.